Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 5, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Apr 17, 2005, 3:43 PM MDT for Kiowa County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 3:43 PM MDT (21:43 UTC)
- Expired
- Apr 17, 2005, 4:46 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 172144 SVRPUB COC061-172245- /O.NEW.KPUB.SV.W.0005.050417T2143Z-050417T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 343 PM MDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO * UNTIL 445 PM MDT. * AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR SWEETWATER RESERVOIR...OR 22 MILES NORTH OF LAMAR...AND WAS MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN THE VICINITY OF EADS BY 400 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3828 10295 3827 10269 3860 10245 3860 10286 $$
4 follow-up statements
000 WWUS55 KPUB 172155 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 354 PM MDT SUN APR 17 2005 COC061-172245- /O.CON.KPUB.SV.W.0005.000000T0000Z-050417T2245Z/ KIOWA CO- 354 PM MDT SUN APR 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL KIOWA COUNTY UNTIL 445 PM MDT... AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR SWEETWATER RESERVOIR...OR ABOUT 24 MILES NORTH OF LAMAR...MOVING NORTH AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE... IN THE VICINITY OF EADS BY 405 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3828 10295 3827 10269 3860 10245 3860 10286 $$
000 WWUS55 KPUB 172226 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 425 PM MDT SUN APR 17 2005 COC061-172245- /O.CON.KPUB.SV.W.0005.000000T0000Z-050417T2245Z/ KIOWA CO- 425 PM MDT SUN APR 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KIOWA COUNTY UNTIL 445 PM MDT... AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR EADS...OR ABOUT 28 MILES NORTH OF LAMAR...MOVING NORTH AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE... OVER EADS THROUGH 430 PM MDT LAT...LON 3842 10281 3835 10270 3860 10246 3860 10287 $$
000 WWUS55 KPUB 172237 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 436 PM MDT SUN APR 17 2005 COC061-172245- /O.CON.KPUB.SV.W.0005.000000T0000Z-050417T2245Z/ KIOWA CO- 436 PM MDT SUN APR 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KIOWA COUNTY UNTIL 445 PM MDT... AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED OVER NORTH CENTRAL KIOWA COUNTY...OR ABOUT 32 MILES NORTH OF LAMAR... MOVING NORTH AT 10 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN KIOWA COUNTY. NICKEL SIZE HAIL HAS BEEN REPORTED 4 MILES NORTHEAST OF EAST AT 425 PM MDT. LAT...LON 3850 10278 3850 10255 3860 10247 3860 10287 $$
000 WWUS55 KPUB 172246 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 445 PM MDT SUN APR 17 2005 COC061-172255- /O.EXP.KPUB.SV.W.0005.000000T0000Z-050417T2245Z/ KIOWA CO- 445 PM MDT SUN APR 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KIOWA COUNTY HAS EXPIRED... AT 439 PM MDT...DOPPLER RADAR SHOWED THAT THE SEVERE WEATHER HAS MOVED OUT OF THIS AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3850 10278 3850 10255 3860 10247 3860 10287 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:46 PM MDT, 57 minutes earlier.
Area forecast discussion, Apr 17, 2:46 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 246 PM MDT SUN APR 17 2005 .SHORT TERM... (TONIGHT AND MONDAY) WILL KEEP THIS VERY BRIEF AS QUITE BUSY WITH NUMEROUS WEATHER ISSUES AND IMPENDING SEVERE THUNDERSTORM WATCH/POSSIBLE SEVERE WEATHER WARNINGS. SPEAKING OF WEATHER ISSUES...THE SHORT TERM CONCERNS WILL BE THE POSSIBILITY OF STRONG AND SEVERE THUNDERSTORMS BOTH THIS AFTERNOON AND EVENING AND THEN AGAIN TOMORROW AFTERNOON...MAINLY OVER THE FAR EASTERN PLAINS AS WELL AS MONITORING HIGH FLOWING RIVERS/STREAMS. CURRENTLY CWFA NOTING SOME STRONG THUNDERSTORMS OVER PORTIONS OF LAS ANIMAS...BENT AND BACA COUNTIES AS WELL AS SHOWERS AND THUNDERSTORMS OVER PORTIONS OF THE SAN LUIS VALLEY. AFTERNOON TEMPERATURES RUNNING QUITE WARM FOR MID APRIL WITH THE EASTERN SLOPE INTO THE EASTERN PLAINS CLIMBING INTO THE 70S SEVERAL AREAS. EXPECT ANOTHER WARM DAY AGAIN MONDAY. .LONG TERM... (TUESDAY THROUGH SUNDAY) VERY CHALLENGING FORECASTS THROUGH THE WEEK. TUE...AS USUAL...MAJOR CHANGES AND INCONSISTENCIES IN THE MODEL DATA. BOTH THE NAM AND GFS ARE NOT AS AGGRESSIVE WITH THE COLD FRONT DROPPING THROUGH ERN CO WITH THE LARGE MID/UPPER LEVEL LOW PARKED OVER THE GREAT BASIN. SRN CO WILL LIKELY REMAIN ON THE SOUTHEAST FRINGE OF THE SYSTEM...SO THE DEEP DRY TAP FROM THE DESERT SW MAY COME MORE INTO PLAY FOR SRN CO TUE. WILL STILL BRING THE FRONT INTO SERN CO DURING THE AFTN...AS DIFFERENTIAL HEATING ACROSS THE TERRAIN SHOULD ALLOW FOR AN ELY FLOW TO DEVELOP ACROSS SERN CO. MID LEVEL WIND FLOW DOESNT APPEAR TO BE ALL THAT STRONG. POPS AND WEATHER MIGHT BE WAY OVERDONE...EXCEPT AROUND TELLER AND EL PASO COUNTY. IT APPEARS THERE COULD BE A CHANGE FOR SEVERE CONVECTIVE PRECIPITATION JUST ALONG AND BEHIND THE FRONT. CAPES PROGGED TO BE 500-1K J/KG...LIFTED INDICES OF 0C TO -3C..AND 0-6KM BULK SHEAR VALUES OF 50-60KTS JUST ALONG THE FRONT. THERE COULD BE SOME FIRE WEATHER CONCERNS ACROSS THE SAN LUIS VALLEY WITH HUMIDITY VALUES OF <20%...HAINES AROUND 5...AND POTENTIAL WIND GUSTS UP TO 30KTS TUE AFTN. FINE FUELS(10HR) MIGHT STILL BE KIND OF MOIST FROM PAST STORMS. TWEAKED TEMPS UP SLIGHTLY. WED...THIS DAY COULD GO EITHER WAY. LARGE LOW STILL PARKED OVER THE GREAT BASIN. SHALLOW FRONTAL BOUNDARY STRETCHED ACROSS ERN CO WITH ELY LOW LEVEL FLOW KEEPING RELATIVELY COOLER AIR ACROSS ERN CO. MODELS HINTING AT SOME MORNING STRATUS AND THEN SHOULD BREAK UP WITH RELATIVELY DRIER AIR ALOFT. MID/UPPER LEVEL STILL TAPPING INTO THE DRY AIRMASS OVER THE DESERT SW AND INTO SRN. IF THE STRATUS BREAKS AND SFC DEW POINTS REMAIN IN THE 30S/40S WITH THE ELY FLOW...THIS COULD BE A DAY 2 CO SEVERE DAY. THERE MIGHT JUST BE TOO MUCH DRY AIR ALOFT...HOWEVER THERE WILL BE 100MB OF LOW LEVEL MOISTURE IN PLACE...WHICH IS JUST ENOUGH FOR THUNDERSTORM DEVELOPMENT AND TO KEEP POPS. ACTUALLY...POPS COULD BE OVERDONE AND TEMPS MIGHT BE TOO COOL FOR WED SINCE THE MODELS HAVE CHANGE THEIR PROJECTIONS. THERE COULD BE SOME FIRE WEATHER CONCERNS FOR THE SAN LUIS VALLEY AGAIN WITH THE SAME POTENTIAL WEATHER AS TUE. THU THROUGH SUN...NO CHANGES TO THE FORECAST. TOO MUCH VARIABILITY BETWEEN THE MODELS AND WITH EACH RUN. METZE && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. && 77/17
Hazardous weather outlook, Apr 17, 7:00 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN APR 17 2005 COZ058>089-093>099-181300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN ALL AREAS THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE FAR EASTERN PLAINS...WHERE A MOIST BOUNDARY COULD RESULT IN 1 OR 2 SEVERE STORMS. AFTER NOON TODAY...STORMS OVER THE FAR EASTERN PLAINS...EAST OF A LINE THROUGH LA JUNTA AND KIM...WILL NEED TO BE MONITORED CLOSELY FOR HAIL AND WIND POTENTIAL. 1 OR 2 STORMS COULD PRODUCE HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE. ASIDE FROM THE SEVERE POTENTIAL OVER THE EAST...THE MAIN THREAT FROM STORMS TODAY WILL BE LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AND WEDNESDAY. CURRENTLY...THE MAIN THREATS FROM THESE STORMS LOOK TO BE CLOUD TO GROUND LIGHTNING AND 1/2 INCH HAIL. CURRENTLY...THE BEST AREA FOR INITIAL THUNDERSTORM DEVELOPMENT LOOKS TO BE ACROSS TELLER COUNTY AND THE RAMPART RANGE...AND NORTHERN EL PASO COUNTY. IN ADDITION... THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE SAN LUIS VALLEY...THE CENTRAL MOUNTAINS AND THE SOUTHWEST MOUNTAINS ON BOTH TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL POSSIBLE OVER THE FAR EASTERN PLAINS AFTER NOON TODAY.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:43 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.